Endocrine Abstracts (2013) 32 P248 | DOI: 10.1530/endoabs.32.P248

Nephrogenic systemic fibrosis: potential aetiology of pituitary stalk thickening post- commencement of dialysis: case report

Sajini Wijetilleka1 & Chantal Kong1,2


1Watford General Hospital, Watford, UK; 2St Albans City Hospital, St Albans, UK.


Non-neoplastic pituitary stalk thickening is rare in patients without infiltrative disorders and diabetes insipidus. We present a non-diabetic patient with end stage renal failure with hyperprolactinaemia and pituitary stalk thickening.

A 53-year-old Nigerian gentleman presented with reduced libido, erectile dysfunction and painful gynaecomastia. He denied galactorrhea, headaches or visual disturbances. He previously received spironolactone for resistant hypertension and soon commenced dialysis for his end-stage renal failure investigations showed low testosterone level of 6.3 and elevated prolactin levels of 2683 which was attributed to hypogonadism secondary to ESRF. Serum oestradiol was 48, FSH 9.2, and LH 0.9. MRI pituitary in 2009 showed an expansion in the pituitary stalk measuring 5 mm with minimal mixed signal.

He was commenced on Bromocriptine which normalised his prolactin. He improved symptomatically, though his gynaecomastia persisted. In 2012, the patient stopped Bromocriptine due to nausea. He commenced of cabergoline and testim gel. A repeat MRI in 2012 showed no interval change despite the commencement of dopamine agonists.

Subsequent review of pre-dialysis MR renal imaging showed a small left kidney with an absence of renal artery stenosis. Investigations to determine the aetiology of his hypertension showed an elevated standing aldosterone/renin ratio of 2181 with normal adrenals on CT imaging; rendering his hypertension as essential.

Recent literature notes that patients in dialysis-dependent kidney failure are at significant risk for a recently described scleroderma-like disorder called nephrogenic systemic fibrosis. Nephrogenic systemic fibrosis (NSF) is associated with dermopathy and multi-organ dysfunction. No prior reports note pituitary involvement. Gadolinium-based contrast agents have been implicated in the development of nephrogenic systemic fibrosis. Our patient had an elevated prolactin before receiving gadolinium for his MR Renal Angiogram prior to commencing dialysis. We hypothesise his pituitary stalk thickening, which did not change post-bromocriptine is secondary to NSF.

Article tools

My recent searches

No recent searches.